Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS North Platte, NE

July 3, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2019, 7:29 PM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:29 PM MDT (01:29 UTC)
Expired
Jul 3, 2019, 8:02 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 7:03 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KLBF 040129
SVRLBF
NEC031-040215-
/O.NEW.KLBF.SV.W.0113.190704T0129Z-190704T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
829 PM CDT Wed Jul 3 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Cherry County in north central Nebraska...

* Until 915 PM CDT/815 PM MDT/.

* At 829 PM CDT/729 PM MDT/, a severe thunderstorm was located over
  Nenzel, or 28 miles west of Valentine, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kilgore and Nenzel. 

This includes Highway 20 between mile markers 163 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 10082 4287 10120 4300 10119 4300 10081
TIME...MOT...LOC 0129Z 274DEG 9KT 4296 10111 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez/ET
2 follow-up statements
959 
WWUS53 KLBF 040152
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
852 PM CDT Wed Jul 3 2019

NEC031-040215-
/O.CON.KLBF.SV.W.0113.000000T0000Z-190704T0215Z/
Cherry NE-
852 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR NORTH CENTRAL CHERRY COUNTY...

At 851 PM CDT/751 PM MDT/, a severe thunderstorm was located near
Kilgore, or 21 miles west of Valentine, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kilgore and Nenzel. 

This includes Highway 20 between mile markers 163 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 10082 4287 10120 4300 10119 4300 10081
TIME...MOT...LOC 0151Z 261DEG 28KT 4299 10094 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez/ET
832 
WWUS53 KLBF 040202
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
902 PM CDT Wed Jul 3 2019

NEC031-040212-
/O.CAN.KLBF.SV.W.0113.000000T0000Z-190704T0215Z/
Cherry NE-
902 PM CDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4285 10082 4287 10120 4300 10119 4300 10081
TIME...MOT...LOC 0201Z 274DEG 9KT 4299 10090 

$$

Gomez/ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:17 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 3, 6:17 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
717 PM CDT Wed Jul 3 2019

.SYNOPSIS...
Issued at 306 PM CDT Wed Jul 3 2019

H5 analysis from this morning had a closed low over
northern Manitoba. A trough of low pressure extended from eastern
Washington to just off the coast of northern California. Downstream
of the Washington trough, broad west southwesterly flow extended
from southern California into the northern plains. Across the sern
states, high pressure was noted over the eastern Gulf of Mexico with
a ridge extending north into the Carolinas. Closer to western and
north central Nebraska, a shortwave was noted over northeastern
Oklahoma with another shortwave located over central South Dakota
and a third over eastern North Dakota. At the surface: A stationary
front extended from south central Wyoming into west central South
Dakota and eastern North Dakota. As of 2 PM CDT under clear to
partly cloudy skies, temperatures ranged from 83 at O'Neill to 90
at Valentine.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 306 PM CDT Wed Jul 3 2019

In the near term, thunderstorm chances and severe potential are
the main forecast challenges. For tonight: A shortwave will
interact with the stationary front leading to thunderstorm
development from eastern Wyoming into South Dakota. With the front
well north of the area, thunderstorm chances appear limited for
most of the forecast area. However, with surface heating, couldn't
rule out at least an isolated thunderstorm through mid evening in
the western forecast area. This activity will be very limited in
scope and the severe potential will be very limited due to very
weak deep layer shear. Thunderstorms will congeal into a complex
across South Dakota overnight. Some of this activity may clip the
far northern forecast area overnight and will continue low pops
for the northern third of the forecast area overnight. Further
south, light easterly and southeasterly winds will continue
tonight. With an abundance of low level moisture and mainly clear
skies, fog potential looks decent tonight across southwestern into
southeastern portions of the forecast area. Will limit the fog
mention to patchy for now with areas of fog in the Platte River
Valley. Overnight thunderstorms across South Dakota, will force
the frontal boundary south into northwestern Nebraska for
Thursday. With surface heating and an approaching shortwave,
thunderstorms are expected to initiate across the Nebraska
Panhandle and far northeastern Colorado late in the afternoon. As
this activity pushes east northeast into the forecast area, it
will encounter strong instability, abundant low level moisture,
and MU CAPES north of 4000 J/KG. Wind shear will be more favorable
for severe storms tomorrow with deep layer shear increasing to 30
to 40 KTS by afternoon. Large hail and damaging winds will be the
main threats initially, however as storms congeal into a complex
Thursday evening, damaging winds and heavy rain (particularly
along the surface front) will be the main threats. As for timing,
there are some model differences as to the onset of thunderstorms
Thursday. The WARW develops convection during the late afternoon
hours in the west, clearing the forecast area during the evening
hours. The NAM12 is slower with the 4KM NAM nest the latest of the
bunch. The 4KM NAM next develops a second round of thunderstorms
by late evening in NE Colorado and seems too late from a
climatology standpoint. Also this soln is an outlier compared to
the NAM12, GFS and WARW solns. That being said, am leaning toward
a blend of the NAM12/WARW soln which initiates convection in the
panhandle and nern Colorado during the 4 to 6 PM CDT time frame
forcing this through the forecast area during the early overnight
hours. For North Platte, based on this blend of WARW and NAM12,
convection should arrive during the 8PM to 11PM CDT time frame.

.LONG TERM...(Friday through Wednesday)
Issued at 306 PM CDT Wed Jul 3 2019

The frontal boundary will be forced south into northern Kansas by
Thursday's nights convection across Nebraska. Once again, the
front will serve as the focal point for thunderstorm development
on Friday with the greatest severe threat INVOF the front. Low
amplitude west southwesterly will continue into Saturday, then
transition to zonal flow Saturday night into Sunday. The threat
for thunderstorms will continue across the area, as decent low
level moisture remains in place across the forecast area. Highs
will be in the lower to middle 80s for Friday into Sunday. High
pressure will develop an strengthen across the southern plains
early next week. This will build a ridge north into the central
plains by midweek. Precipitation chances will decrease and
temperatures increase into the upper 80s to lower 90s. as we head
into the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM CDT Wed Jul 3 2019

VFR conditions will continue through this evening across southwest
Nebraska. Across north central Nebraska and the northern Sandhills
scattered thunderstorms are possible this evening into tonight.
Low clouds will develop tomorrow morning and will make for IFR
conditions for a brief period of time across portions of southwest
Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Jul 3, 2:19 PM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Wed Jul 3 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Wed Jul 3 2019 /219 PM MDT Wed Jul 3 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect parts of the panhandle and
northern Sandhills through tonight. A few of the storms may be
capable of producing hail and strong winds, primarily in northwest
Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorm chances increase Thursday, July 4, in the panhandle
during the afternoon and across the Sandhills during the evening.
Some storms may become severe with large hail, damaging winds,
torrential rainfall, and frequent lightning being the main
concerns. The greatest storm coverage and severe potential lie
generally along and north of Interstate 80.

Daily thunderstorm chances continue into early next week. A
marginal risk of severe weather exists Friday, with hail, wind,
and heavy rain being the main threats. Severe weather potential
for Saturday and beyond is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across northwest
Nebraska. Reports of hail, wind, and flooding are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 3, 4:16 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM CDT Wed Jul 3 2019

NEZ005-006-008-032245-
Brown NE-Eastern Cherry NE-Keya Paha NE-
516 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...NORTH
CENTRAL BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 12 miles west of Springview, moving northwest at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Norden and North River Trail.

This includes Highway 12 between mile markers 20 and 39, and between
mile markers 41 and 46.

LAT...LON 4281 9983 4270 10003 4299 10028 4300 10003
      4299 10000
TIME...MOT...LOC 2214Z 142DEG 21KT 4283 10000

Gomez
Special weather statement, Jul 3, 5:33 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM MDT Wed Jul 3 2019

NEZ004-094-040000-
Sheridan NE-Western Cherry NE-
533 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Batesland, or 13 miles northeast of Gordon, moving
north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hoover Lake and Shell Lake State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10190 4288 10197 4292 10221 4300 10220
TIME...MOT...LOC 2333Z 192DEG 7KT 4298 10207

Gomez
Special weather statement, Jul 3, 6:12 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
612 PM MDT Wed Jul 3 2019

NEZ004-022-094-040100-
Sheridan-Western Cherry-Garden-
612 PM MDT Wed Jul 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHERRY...
NORTHWESTERN GARDEN AND SHERIDAN COUNTIES...

At 612 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of White Clay to near
Alliance. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Antioch, Clinton,
Intersection of Highway 87 and Craven Creek Road, Lone Butte,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Pine Ridge, Hoover Lake,
Wickson Lake, Diamond Lake, Metcalf State Wildlife Management Area,
Krause Lake, Highway 27 crossing the Niobrara River, Smith Lake State
Wildlife Management Area, Mount Maria and Highway 250 crossing the
Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 74 and 108.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 112.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4300 10208 4199 10241 4199 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4244 10275
      4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0012Z 254DEG 29KT 4287 10256 4214 10279

ET
Local storm report, Jul 3, 6:49 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             13 WSW MERRIMAN         42.85N 101.94W
07/03/2019  E1.00 INCH       CHERRY             NE   PUBLIC

            QUARTER AND NICKEL SIZE HAIL

&&

ET
Special weather statement, Jul 3, 7:00 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
700 PM MDT Wed Jul 3 2019

NEZ004-022-023-035-094-040130-
Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
700 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN CHERRY...WESTERN GRANT...NORTHEASTERN GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Gordon to near Ellsworth.
Movement was southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ellsworth, Hyannis, Ashby, Watson Lake, Highway 61 crossing the Snake
River, Big Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake,
Finnegan Lake, Swede Lake, Kincaid Lake, Kennedy Lake, Intersection
of Highway 61 and Survey Valley Road, Mother Lake, Bingham, Round
Lake, Wolf Hill, Dominick Lake and Argo Hill.

This includes the following highways...
 Highway 2 between mile markers 114 and 146.
 Highway 61 between mile markers 159 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central and west central Nebraska.

LAT...LON 4256 10142 4174 10189 4206 10238 4275 10199
TIME...MOT...LOC 0059Z 302DEG 32KT 4265 10195 4209 10227

Gomez
Local storm report, Jul 3, 7:01 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             CODY                    42.94N 101.25W
07/03/2019  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:12 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 3, 6:40 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 3, 6:44 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 3, 7:00 PM MDTSpecial Weather StatementLBFGrant30 min
Jul 3, 7:27 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan48 min
Jul 3, 8:00 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson, Thomas45 min
Jul 3, 8:47 PM MDTSpecial Weather StatementLBFBrown28 min
Jul 3, 9:02 PM MDTSpecial Weather StatementLBFKeya Paha28 min
Jul 3, 9:19 PM MDTSpecial Weather StatementLBFBlaine, Brown26 min
Jul 3, 9:29 PM MDTSpecial Weather StatementLBFKeya Paha31 min
Jul 3, 11:41 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 4, 12:16 AM MDTSpecial Weather StatementLBFDeuel44 min
Jul 4, 12:57 AM MDTSpecial Weather StatementLBFSheridan48 min
Jul 4, 2:09 AM MDTSpecial Weather StatementLBFPerkins51 min
Jul 4, 3:03 AM MDTSpecial Weather StatementLBFPerkins42 min
Jul 4, 2:46 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan59 min
Jul 4, 3:14 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jul 4, 3:16 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan59 min
Jul 4, 4:15 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan60 min
Jul 4, 4:58 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 4, 5:12 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jul 4, 5:51 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.